Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

I am getting ready to start Hormone Replacement Therapy (HRT) after a complete hysterectomy. Will the estrogen patch cause weight gain? I am prescribed 0.075 mg.

Weight gain is a woman’s biggest concern! (No pun intended.) The estrogen patch consists of 17-B Estradiol, a bioidentical estrogen, which is the predominant form of estrogen that our bodies produce when the ovaries are working.

17-B Estradiol has positive effects on the bone, brain and vaginal tissue. Oral preparations of 17-B Estradiol are subject to what is called a first pass through the liver, where it is metabolized and as a result may promote more unwanted side effects such as nausea, bloating and blood clotting. The transdermal skin (the patch, spray or gel) route is not subject to the initial first pass through the liver.

In general, there is NOT weight gain with menopausal estrogen therapy. In fact, women on estrogen post-hysterectomy tend to be leaner than women not on estrogen.

Please be sure to follow up with your health care provider to individualize your dose as patch strengths range from 0.100 to 0.075, to 0.06 to 005, to 0.0375 to 0.025, to the lowest of 0.014. You want to be sure you get just the right amount of estrogen that your body needs!

August 28, 2012 at 3:30pm

Share this article

 

Go back to the question archive